Log in
British Liver Trust
17,182 members β€’ 8,641 posts

Just a couple of questions about Ascites and itching

Hi i wonder if someone could help me understand the following.

1, Is draining water from belly is the only way to get rid of Ascites of stomaches or it can be done by diet, exercise or medication as well?

2, What causes itching in liver disease i.e elevation of which enzymes causes. Can you tell from blood test that the cause of itch is due to liver?

Thanks for all the support.

12 Replies
oldest β€’ newest

Hi there, in my experience with my boyfriend only a drain could remove the fluid in his stomach and I'm talking like 14 litres of fluid. It's a lot to hold in the body. If it needs moving it's best to see a Dr who will sort out what you need, the itching was a symptom of his cirrhosis. That's all I can tell you about it there is useful information out there, best place to go tho is your Drs, hope you find answers you need,

Reply

Thanks sand123456.

Reply

Hi

I take fexofenadine 180 mg for itching which does help. Take care. Love and hugs Lynne

Ps I was lynne_ma but I deleted everything. I'm now oldham12!!! Xxxx

Reply

Hi Oldham 12. Thanks for the response. Why delete everything? I hope everything is ok.

Reply

It was an accident, pressed the wrong button!!! My sons day I'm easily confused , and I have to agree with at the moment πŸ€” take care Lynne

1 like
Reply

Hi carefull, itching is caused by bilirubin not being correctly processed out of the body ( stools are often pale or clay colouref ) so it tries to come out via the skin resulting in terrible itching. it will depend on how much ascites there is, for example mine wasn,t too bad and I eventually cleared it with water tablets and avoided needing tobe drained. x

Reply

Thanks moonbeam4, the problem is that my bilirubin is 8 umol/l, which in UK is normal level. Apparently below 21 is normal but I have strong itch. So not sure why I have itch.

Reply

Hi,

Drainage is best treatment.

High bilirubin is a cause for itching. Above 2.0 is common starting point. It definitely shows liver function problems.

Hope this helps.

Reply

Hi waycas, above 2.0 (which units please?)

Reply

In US, Total Bilirubin mg/dL. As bilirubin goes up, then become more jaundice. Hope this helps. I have experience all the problems due to portal vein hypertension caused by HCC. I even had esophageal varices bleeding and lost 2 liters of blood. Very scary. Now have EGD every 3 months.

Best wishes,

Wayne

Reply

Carefull, Even if your bilirubin levels are normal if you have anything from cirhosis, fibrosis or fatty liver for example that means the liver is not filtering the toxins out totally normally and you will experience itching. As my liver slowly recovered after i stopped assaulting it, the itching gradually decreased but it was a very slow process! I found warm baths with Epsom salts to draw toxins out, plenty of fluids and a cream from the chemist helped ( i think it was called E E 45 ) but I truly sympathise as I remember how miserable It made me, i still itch now especially the palms of my hands. but no where nearly as bad. I also believe that cutting out processed foods, salt, sugar etc really has helped reduce the itches, best wishes to you.

πŸ˜€

Reply

Diuretics can help get rid of ascites depending on how bad it is (but only if your kidneys are ok). A low salt diet helps reduce water retention and you can be asked to reduce fluid intake to at least stop it getting any worse. The only thing that stopped the Ascites for me was however a TIPS shunt.

I suffered from itching really badly for a couple of years but thankfully it went away at a point where my shunt blocked and hasn't returned since. I still remember scratching until I bled and finding absolutely nothing helped other than cream which soothed it for about half an hour.

Reply

You may also like...